Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 4, NWS Grand Rapids, MI

January 15, 2012

NWS Grand Rapids, MI issued this small craft advisory at Jan 15, 2012, 3:32 AM EST. It took effect at Jan 15, 2012, 1:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2012, 3:32 AM EST (08:32 UTC)
In effect from
Jan 15, 2012, 1:00 PM EST
Expired
Jan 15, 2012, 7:00 PM EST
In force
6 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WHUS73 KGRR 150832
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
332 AM EST SUN JAN 15 2012

LMZ844>849-151645-
/O.NEW.KGRR.SC.Y.0004.120115T1800Z-120116T0000Z/
/O.CON.KGRR.GL.A.0002.120116T0000Z-120116T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
332 AM EST SUN JAN 15 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM EST THIS EVENING...
...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM EST THIS EVENING. 

* WINDS...SOUTH GALES TO 35 KNOTS POSSIBLE TONIGHT.

* WAVES...WAVES BUILDING TO 4 TO 7 FEET SOUTH OF HOLLAND AND TO 
  6 TO 12 FEET NORTH OF HOLLAND TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
2 follow-up statements
403 
WHUS73 KGRR 151631
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1131 AM EST SUN JAN 15 2012

LMZ844>849-160045-
/O.CON.KGRR.SC.Y.0004.120115T1800Z-120116T0000Z/
/O.UPG.KGRR.GL.A.0002.120116T0000Z-120116T1200Z/
/O.NEW.KGRR.GL.W.0004.120116T0000Z-120116T1600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1131 AM EST SUN JAN 15 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
MONDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTH WINDS 15 TO 25 KNOTS THIS AFTERNOON... INCREASING
  TO 35 TO 40 KNOT GALES THIS EVENING. WINDS DIMINISHING MONDAY
  AFTERNOON AND SHIFTING TO THE NORTH OR NORTHEAST MONDAY NIGHT. 

* WAVES...WAVES BUILDING TO 4 TO 7 FEET SOUTH OF HOLLAND AND TO 6
  TO 12 FEET NORTH OF HOLLAND TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

MEADE 

HTTP://WWW.WEATHER.GOV/GRR
997 
WHUS73 KGRR 152124
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
424 PM EST SUN JAN 15 2012

LMZ844>849-160530-
/O.CON.KGRR.SC.Y.0004.000000T0000Z-120116T0000Z/
/O.CON.KGRR.GL.W.0004.120116T0000Z-120116T1600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
424 PM EST SUN JAN 15 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EST MONDAY...

* WINDS...SOUTHEAST WINDS 10 TO 20 KNOTS INCREASING TO 35 KNOT
  GALES FROM THE SOUTH BY MIDNIGHT. WINDS DIMINISHING MONDAY 
  AFTERNOON AND SHIFTING TO THE NORTH OR NORTHEAST MONDAY NIGHT.

* WAVES...WAVES BUILDING TO 4 TO 7 FEET SOUTH OF HOLLAND AND TO 
  6 TO 12 FEET NORTH OF HOLLAND TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR

MEADE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 14, 11:38 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Jan 14, 11:38 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1138 PM EST SAT JAN 14 2012

LATEST UPDATE...AVIATION...

.SYNOPSIS...(820 PM EST SAT JAN 14 2012)
SNOW SHOWERS AND FLURRIES WILL LINGER TONIGHT AND WILL BECOME
FOCUSED CLOSER TO THE LAKE MICHIGAN SHORELINE LATE TONIGHT. THE
WEATHER
FOR SUNDAY LOOKS PREDOMINATELY DRY BUT STILL COOL WITH SOME PEEKS OF
SUN POSSIBLE. INCREASING SOUTHERLY WINDS WILL SEND WARMER AIR INTO
THE REGION SUNDAY NIGHT INTO MONDAY. ACCOMPANYING THE WARM UP WILL
BE A BIT OF DRIZZLE OR FREEZING DRIZZLE... POSSIBLY MIXED WITH SOME
LIGHT SNOW NORTH OF INTERSTATE 96.

ON MONDAY NIGHT AND TUESDAY... A STRENGTHENING LOW PRESSURE SYSTEM
WILL TRACK FROM CENTRAL ILLINOIS TO NEAR DETROIT THEN TOWARD NEW
ENGLAND. THIS SYSTEM WILL BRING A WINTRY MIX OF PRECIPITATION MONDAY
NIGHT CHANGING TO ALL SNOW TUESDAY.

BELOW FREEZING TEMPERATURES AND FREQUENT SNOW SHOWERS ARE
ANTICIPATED FOR THE REST OF THE WEEK IN THE WAKE OF THIS SYSTEM.
ADDITIONAL SNOW ACCUMULATIONS ARE QUITE POSSIBLE.

&&

.SHORT TERM...(820 PM EST SAT JAN 14 2012)
(TONIGHT THROUGH MONDAY NIGHT)

WE HAVE ISSUED A LAKE EFFECT SNOW ADVISORY FOR THE OVERNIGHT PERIOD
FOR MUSKEGON AND OTTAWA COUNTIES WHERE SFC OBS AND KGRR RADAR TRENDS
INDICATE LOCALLY HEAVY SNOW CONTINUES IN AN AREA OF STRONG SFC
CONVERGENCE. IN ADDITION TO LOW LEVEL CONVERGENCE REMAINING
FAVORABLE OVERNIGHT... H8 TEMPS STILL DOWN AROUND -13 TO -15 C
OVERNIGHT ALL SUGGEST THIS NOW WILL CONTINUE OVERNIGHT. SNOW SHOWERS
SHOULD GRADUALLY FOCUS THEMSELVES CLOSER TO THE LAKE MI SHORELINE
AFTER MIDNIGHT AS SFC WINDS GO SSW.

REMAINDER OF PREVIOUS FCST DISCUSSION FOLLOWS... THE MOISTURE RETURN
WITH THE WARM ADVECTION SUNDAY NIGHT AND MONDAY IS SHALLOW WITH THE
DGZ UNSATURATED. THUS ANY LIGHT PCPN WHICH OCCURS AS WEAK SFC
BOUNDARY LEANS IN FROM THE NORTHWEST SHOULD BE PREDOMINATELY
DRIZZLE... OR FREEZING DRIZZLE DEPENDING ON HOW WELL AND HOW SOON
SFC TEMPS CAN REBOUND.

HIGHER POPS AND HEALTHIER PCPN RATES SHOULD ARRIVE MONDAY NIGHT AS
SHEARED VORT/OPEN SHORTWAVE APPROACHES FROM THE SOUTHWEST. PCPN TYPE
IS THE MAIN CHALLENGE MONDAY NIGHT... WITH CURRENT GUIDANCE
SUGGESTING RAIN IN THE SOUTHERN CWFA...SNOW NORTH... AND A MIXTURE
IN THE CENTRAL SECTIONS. HAVE INTRODUCED THE POSSIBILITY OF SOME
FREEZING RAIN IN ADDITION TO THE RAIN AND SNOW ALREADY IN THE GRIDS.

&&

.LONG TERM...(400 PM EST SAT JAN 14 2012)
(TUESDAY THROUGH SATURDAY)
TUESDAY LOOKS LIKE A SNOWY DAY. LOOK FOR TEMPS TO FALL AS ARCTIC AIR
FLOWS INTO THE REGION BEHIND A LOW MOVING ACROSS FAR SRN LWR. THE
ECMWF IS A BIT WARMER IN THE LOWER LEVELS THAN THE GFS BUT THE MODEL
TREND HAS BEEN A LITTLE COLDER SO WE/RE LEANING TOWARD THE GFS.
WE/LL LIKELY SEE SOME SYNOPTIC SNOW EARLY BEFORE LAKE EFFECT SNOWS
DEVELOP LATER IN THE DAY AND TUESDAY NIGHT. NW FLOW LAKE EFFECT WILL
CONTINUE INTO WEDNESDAY. RIDGING WILL PROBABLY WEAKEN THE SHSN BUT
NOT ELIMINATE DUE TO HIGH INSTABILITY OVER THE LAKE.

ANOTHER CLIPPER IS THEN PROGD TO TO MOVE ACROSS THE PLAINS TO THE
NRN LAKES. THE MODELS DIVERGE A BIT THURSDAY. THE GFS DEVELOPS A
SECONDARY LOW IN THE PLAINS AND MOVES ENE ALONG THE FRONTAL BOUNDARY
TOWARD LOWER MICHIGAN. THE ECMWF ISN/T NEARLY PRONOUNCED WITH THE
SECONDARY LOW BUT DOES SHOW SOME PCPN DEVELOPING. IF THE GFS IS
CORRECT...WE COULD SEE SEVERAL INCHES OF SNOW THURSDAY/NIGHT AS THE
LOW MOVES THROUGH THE CWA. BOTH MODELS ALSO SHOW YET ANOTHER LOW
FRIDAY FOLLOWING A SIMILAR TRACK. NEXT WEEK IS SHAPING UP TO BE
RATHER SNOWY.

&&

.AVIATION...(1138 PM EST SAT JAN 14 2012)
AS EXPECTED THE LAKE ENHANCED BAND OF SNOW SHOWERS NEAR MKG
CONTINUES TO BRING LIFR TO OCCASIONALLY VLIFR VSBY WITH SNOWFALL
RATES OF UP TO 3 INCHES AN HOUR. WITH THE SHORTWAVE OVER EASTERN
WISCONSIN HEADING INTO WESTERN LOWER MICHIGAN BETWEEN 06Z AND 09Z...
I WOULD EXPECT THIS SNOW BAND TO GET YET STRONGER AND BECOME MORE
NORTH NORTHEAST / SOUTH SOUTHWEST. IN SO DOING IT WILL END THE
IMPACT ON THE GRR TAF SITE AND SKIES SHOULD BECOME VFR THERE BY 09Z
OR SO. THE BAND MAY MOVE INLAND TO GRR BTW 12Z AND 15Z AS IT
DISSIPATES DUE TO THE ARRIVAL OF WARMER MID LEVEL AIR.

ELSEWHERE AND OTHERWISE SKIES SHOULD FOR THE MOST PART FEATURE VFR
CIGS OVERNIGHT EXCEPT AT JXN WHERE SOME LOW CLOUDS APPEAR TRAPPED.
DURING THE DAY TIME SUNDAY THE MID LEVEL WARM AIR SURGES IN AND THAT
WILL SCOURER OUT ANY REMAINING LAKE EFFECT CLOUDS. SKIES SHOULD
BECOME MOSTLY SUNNY IN MOST PLACES BY EARLY AFTERNOON.

&&

.MARINE...(400 PM EST SAT JAN 14 2012)
ALTHOUGH IT/S SOMEWHAT BORDERLINE... WILL GO AHEAD A POST A GALE
WATCH FOR THE STRENGTHENING SOUTHERLY FLOW ON SUNDAY NIGHT. THIS
ONLY LOOKS LIKE A BRIEF 6-12 HOUR EVENT... WITH SMALL CRAFT
CONDITIONS ON EITHER SIDE OF IT.

&&

.HYDROLOGY...(400 PM EST SAT JAN 14 2012)
NO ICE JAMS HAVE BEEN REPORTED ON THE RIVERS YET THIS SEASON... BUT
THIS POTENTIAL IS GOING TO INCREASE SIGNIFICANTLY NEXT WEEK WITH THE
NEXT SHOT OF COLD ARCTIC AIR.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...

MI...LAKE EFFECT SNOW ADVISORY MUSKEGON AND OTTAWA COUNTIES UNTIL
     12Z SUN.
LM...GALE WATCH FOR ST JOSEPH TO MANISTEE FOR SUNDAY NIGHT.

&&

SYNOPSIS:     MEADE/LAURENS
SHORT TERM:   MEADE/LAURENS
LONG TERM:    93
AVIATION:     WDM
MARINE:       MEADE
HYDROLOGY:    MEADE
Hazardous weather outlook, Jan 14, 11:23 AM EST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1123 AM EST SAT JAN 14 2012

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-151115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1123 AM EST SAT JAN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL IMPACT THE INTERSTATE 96 AND 94 CORRIDORS THIS
AFTERNOON... CREATING OCCASIONAL REDUCTIONS IN VISIBILITIES AND
AREAS OF SLICK TRAVEL.

LOCAL ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED IN A NARROW BAND
FROM HOLLAND TO THE SOUTH SIDE OF GRAND RAPIDS TO THE WEST SIDE OF
LANSING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN CHANGING TO SNOW COULD ICE UP THE ROADS ON TUESDAY.

ON LAKE MICHIGAN...SOUTH GALES ARE POSSIBLE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OSTUNO/MEADE

In the hours before

Local storm report, Jan 14, 9:59 PM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
959 PM EST SAT JAN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     SNOW             2 SW ADA                42.93N 85.52W
01/14/2012  M3.5 INCH        KENT               MI   NWS EMPLOYEE

            SINCE 9 AM TO 1000 PM. STORM TOTAL 9.9 INCHES.

&&

RSUTTLE
Local storm report, Jan 14, 11:07 PM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1107 PM EST SAT JAN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             MUSKEGON                43.22N 86.25W
01/14/2012  M10.2 INCH       MUSKEGON           MI   PUBLIC

            TOTAL SNOWFALL FROM 5 PM TO 1037 PM

&&

RSUTTLE
Local storm report, Jan 14, 11:09 PM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 PM EST SAT JAN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     SNOW             3 N HOLLAND             42.83N 86.11W
01/14/2012  M10.0 INCH       OTTAWA             MI   TRAINED SPOTTER

            STORM TOTAL.

&&

RSUTTLE
Local storm report, Jan 14, 11:11 PM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1111 PM EST SAT JAN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     SNOW             PLAINWELL               42.44N 85.64W
01/14/2012  M11.0 INCH       ALLEGAN            MI   TRAINED SPOTTER

            STORM TOTAL.

&&

RSUTTLE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 8:15 PM ESTLake Effect Snow AdvisoryGRRMuskegon, Ottawa7 hr
Jan 15, 11:31 AM ESTGale WarningGRR22 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.